Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Linking forms and maps of odd prime order


Authors: J. P. Alexander, G. C. Hamrick and J. W. Vick
Journal: Trans. Amer. Math. Soc. 221 (1976), 169-185
MSC: Primary 57E15; Secondary 57D85
DOI: https://doi.org/10.1090/S0002-9947-1976-0402786-X
MathSciNet review: 0402786
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A differentiable orientation preserving map of odd prime period on a closed oriented differentiable manifold gives rise to two invariants taking values in a Witt group of bilinear forms. One is globally defined in terms of the rational cohomology of the manifold and the other is locally defined in terms of the fixed point set and its normal bundle. We show that these two invariants are, in fact, equal and apply this result to relate the structure of the manifold to that of the fixed point set and the quotient space.


References [Enhancements On Off] (What's this?)

  • [1] J. P. Alexander, A $ W({Z_2})$ invariant for orientation preserving involutions, Proc. Amer. Math. Soc. 51 (1975), 455-460. MR 0377947 (51:14116)
  • [2] J. P. Alexander and G. C. Hamrick, The torsion G-signature theorem for odd order groups (in preparation).
  • [3] J. P. Alexander, P. E. Conner, G. C. Hamrick and J. W. Vick, Witt classes of integral representations of an abelian p-group, Bull. Amer. Math. Soc. 80 (1974), 1179-1182. MR 0384912 (52:5782)
  • [4] J. P. Alexander, G. C. Hamrick and J. W. Vick, Bilinear forms and cyclic group actions, Bull. Amer. Math. Soc. 80 (1974), 730-734. MR 0346821 (49:11545)
  • [5] -, The signature of the fixed set of a map of odd period, Proc. Amer. Math. Soc. (to appear). MR 0407862 (53:11632)
  • [6] P. E. Conner, Some applications of the $ A - H - V$ formula, Semigroup Forum (to appear).
  • [7] P. E. Conner and E. E. Floyd, Maps of odd period, Ann. of Math. (2) 84 (1966), 132-156. MR 34 #3587. MR 0203738 (34:3587)
  • [8] P. E. Conner and F. Raymond, A quadratic form on the quotient of a periodic map, Semigroup Forum 7 (1974), 310-333. MR 0391139 (52:11961)
  • [9] J. Milnor and D. Husemoller, Symmetric bilinear forms, Ergebnisse der Mathematik, Springer-Verlag, Berlin and New York, 1973. MR 0506372 (58:22129)
  • [10] C. T. C. Wall, Quadratic forms on finite groups and related topics, Topology 2 (1963), 281-298. MR 28 #133. MR 0156890 (28:133)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57E15, 57D85

Retrieve articles in all journals with MSC: 57E15, 57D85


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0402786-X
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society